Arkansas, 2012

Hail in Arkansas, May 18, 2012

May 18, 2012 · NWS LZK · 1 event in 1 county or zone

Low pressure to the east of Arkansas helped spark thunderstorm development in southeast Arkansas on the afternoon of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Low pressure to the east of Arkansas helped spark thunderstorm development in southeast Arkansas on the afternoon of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 18, 1:49 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 18, 1:49 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
249 PM CDT FRI MAY 18 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
WIDELY SCATTERED...WEAK CONVECTIVE CELLS HAVE DEVELOPED ACROSS
SOUTHEAST PORTIONS OF THE FORECAST AREA...IN A REGION OF MODERATE
INSTABILITY...AND MODEST LOW LEVEL FORCING. EXPECT THIS ACTIVITY TO
DIMINISH SHORTLY AFTER SUNSET.

A MORE FOCUSED CHANCE FOR PRECIPITATION APPEARS FOR LATE SUNDAY AND
MONDAY...AS A COLD FRONT APPROACHES FROM THE NORTHWEST.  LOW LEVEL
FORCING SHOULD BE SUFFICIENT TO PRODUCE SCATTERED CONVECTIVE
COVERAGE ACROSS NORTHERN SECTIONS...WITH A DECREASED COVERAGE ACROSS
THE SOUTH. OVERALL PRECIPITATION AMOUNTS WILL BE LIGHT.

55

&&

.LONG TERM...TUESDAY THROUGH FRIDAY
COLD FRONT WILL HAVE WEAKENED OVER THE STATE AT THE START OF THE
LONG TERM...WITH LINGERING PRECIP CHANCES REMAINING FOR TUE.
HOWEVER...AN UPPER LEVEL RIDGE WILL BEGIN TO EXPAND ACROSS THE
CENTRAL AND ERN CONUS FOR THE REST OF THE LONG TERM...WITH DRY AND
WARM CONDITIONS EXPECTED FOR MUCH OF NEXT WEEK.

62

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     84  61  87  63 /  10  10   0   0
CAMDEN AR         87  60  88  61 /  10   0   0   0
HARRISON AR       83  60  85  61 /  10   0  10  10
HOT SPRINGS AR    88  62  87  62 /  10  10   0   0
LITTLE ROCK   AR  87  64  88  64 /  10  10   0   0
MONTICELLO AR     88  63  89  63 /  20  20  10   0
MOUNT IDA AR      85  60  86  61 /  10  10   0   0
MOUNTAIN HOME AR  86  59  86  61 /   0   0  10  10
NEWPORT AR        86  63  88  64 /  10  10   0   0
PINE BLUFF AR     86  64  88  64 /  20  20  10   0
RUSSELLVILLE AR   86  61  87  62 /  10  10  10  10
SEARCY AR         86  63  88  63 /  10  10   0   0
STUTTGART AR      87  66  88  65 /  20  20  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 18, 1:32 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
232 PM CDT FRI MAY 18 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
232 PM CDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND/OR THUNDERSTORMS COULD DEVELOP THIS
AFTERNOON DURING THE PEAK HEATING OF THE DAY. ANY THUNDERSTORM
THAT DOES DEVELOP COULD BRIEFLY BECOME STRONG...BUT NO WIDESPREAD
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/62

In the hours before

Special weather statement, May 18, 2:29 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
329 PM CDT FRI MAY 18 2012

ARZ069-182115-
DREW AR-
329 PM CDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DREW COUNTY UNTIL 415 PM
CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COMINTO...OR 11 MILES WEST OF DERMOTT...
MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ENON...               COLLINS...            SEVEN DEVILS SWAMP...
  DEANE...              COMINTO...            BYNUM LAKE...
  BAXTER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3351 9176 3368 9164 3354 9147 3345 9157
TIME...MOT...LOC 2029Z 126DEG 6KT 3356 9163

227

The radar

The Little Rock radar (KLZK), 141 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Drew

When
May 18, 3:45 PM CST
Where
Drew County, 1.31 mi E of Monticello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.629, -91.777

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371694.